Top 6 Most Dangerous Medication Abbreviations Now Banned in Hospitals

writing.jpg

Medication errors in the hospital are a major cause of preventable suffering and death. I wanted to share with you the top 6 handwriting errors of doctors in the hospital that have been banned in to prevent these errors.

First some background:  You may recall the landmark Institute of Medicine (IOM) study that found medication errors injure 1.5 million people and cost billions of dollars annually.  Their report found “the extra medical costs of treating drug-related injuries occurring in hospitals alone conservatively amount to $3.5 billion a year, and this estimate does not take into account lost wages and  productivity or additional health care costs.”  The press release of the report and summary is here and the enormous full report can be searched and read here. 

Every hospital I go to has implemented warning sheets (some in bright yellow with red stop signs on them) of the “Top 6 Forbidden Medication Orders”  These are abbreviations so often misread or mistranscribed that they have been banned in the hospital!  (not the drug or the order but the abbreviations have been banned!).  You all know how awful doctor’s handwriting is!

  1. U for units with heparin insulin and pitocin can be misread as zero or cc’s causing dangerous overdoses
  2. IU for nternational units can be mistaken for IV (intravenous) or 10 (ten)
  3. q.d. means once a day in latin but can be mistaken for qid or qod (four times a day or every other day) if the period is written above the line
  4. .1 must be written as 0.1 else 10 fold dose errors can occur
  5. 1.0 should never be written – the decimal can be missed and a 10 fold dose error occur
  6. morphine and magnesium can be mixed up with lethal consequences- the use of MS, MSo4, or MgSO4 have been banned

a fun view of how bad the handsriting is can be read here

Leave A Comment